Alert archive / Kansas / Flash Flood Warnings in 2019

Flash Flood Warning 47, NWS Springfield, MO

May 27, 2019Crawford County, Kansas

NWS Springfield, MO issued this flash flood warning at May 27, 2019, 7:37 AM CDT for Crawford County, Kansas. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2019, 7:37 AM CDT (12:37 UTC)
Expired
May 27, 2019, 11:30 AM CDT
In force
4 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

County Crawford County, KS

The radar

The Springfield radar (KSGF), 140 km from the middle of the area, began a volume at 12:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 8:56 AM CDTFLASH FLOODPittsburg, KSIN PITTSBURG KANSAS WATER ROSE AND ROADS NOT PASSABLE. SOME ROADS CLOSED IN THE CITY. LASTED ABOUT 30 MINS BEFORE WATERS BEGAN TO SUBSIDE. OVER TWO INCHES FELL IN JUST OVER ONE HOUR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 79 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 0.6 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2019-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 937 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2019-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 199 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
937 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
884 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
199 m²/s²
0-3 km storm-relative helicity
241 m²/s²
Significant tornado parameter
0.8
Supercell composite
4.7

Open this sounding in Storm Lab

The text

As transmitted.

311 
WGUS53 KSGF 271237
FFWSGF
KSC037-271630-
/O.NEW.KSGF.FF.W.0047.190527T1237Z-190527T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
737 AM CDT Mon May 27 2019

The National Weather Service in Springfield has issued a

* Flash Flood Warning for...
  Crawford County in southeastern Kansas...

* Until 1130 AM CDT.

* At 736 AM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to one inch of rain has 
  already fallen. Another one to two inches of rai is expected 
  for some of the area. Flash flooding is expected to begin shortly.

* Creeks, streams, and low water crossings will be especially
  susceptible to the dangers of flash flooding.
  Locations in the warning include...
  Pittsburg...                      Frontenac...
  Girard...                         Arma...
  Cherokee...                       Mulberry...
  Chicopee...                       Mccune...
  Franklin...                       Arcadia...
  Walnut...                         Hepler...
  Beulah...                         Opolis...
  Croweburg...                      Greenbush...
  Yale...                           Ringo...
  Lone Oak...                       Farlington...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3767 9509 3767 9462 3734 9462 3734 9507
      3738 9507 3740 9509

$$

DSA
2 follow-up statements
094 
WGUS73 KSGF 271514
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
1014 AM CDT Mon May 27 2019

KSC037-271630-
/O.CON.KSGF.FF.W.0047.000000T0000Z-190527T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Crawford KS-
1014 AM CDT Mon May 27 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 AM CDT FOR
CRAWFORD COUNTY...

At 1008 AM CDT, the thunderstorms that produced up to 2 inches of 
rain this morning have moved well off to the east.  While the rain 
has ended...runoff will continue leading to rising water in 
ares already flooded and in other flood prone areas. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3767 9509 3767 9462 3734 9462 3734 9507
      3738 9507 3740 9509

$$

Runnels
747 
WGUS73 KSGF 271629
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
1129 AM CDT Mon May 27 2019

KSC037-271636-
/O.EXP.KSGF.FF.W.0047.000000T0000Z-190527T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Crawford KS-
1129 AM CDT Mon May 27 2019

...THE FLASH FLOOD WARNING FOR CRAWFORD COUNTY WILL EXPIRE AT 1130 AM
CDT...

The threat for rapid rises in water levels has ended...though flood 
waters will remain as water slowly drains following heavy rainfall 
over the last week.

LAT...LON 3767 9509 3767 9462 3734 9462 3734 9507
      3738 9507 3740 9509

$$

Runnels

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 27, 5:05 AM CDT, 2 hours 32 minutes earlier.

Area forecast discussion, May 27, 5:05 AM CDT, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
505 AM CDT Mon May 27 2019

.SHORT TERM...(Today and tonight)
Issued at 333 AM CDT Mon May 27 2019

An upper level shortwave trough is currently located across
western Kansas and is moving to the east early this morning. Ahead
of the trough, a line of storms that has a history of producing
severe wind gusts, continues to track to the east/northeast across
central Kansas. Shear vectors favor the southern part of the line
becoming more outflow dominate with the stronger part of the line
expected to move more to the northeast through the early morning
hours. The cap is strong across the Missouri Ozarks versus central
Kansas. The cap does not weaken entirely, but will weaken some
across southeastern Kansas ahead of the storms. Theta-E
differences are also supportive of strong down drafts across
Kansas. The line should gradually weaken as it spreads northeast,
but given the weaker MLCIN values and the strong Theta-E
differences there will remain the potential for isolated strong to
severe wind gusts making it to the surface across extreme
southeastern Kansas with the line. Will have to watch trends, as
it may just clip the far northwestern portions of the forecast
area. It's also possible the line goes just to the north of the
area. Farther south in the outflow dominate region of the line,
showers and a few storms will still be possible across extreme
southeastern Kansas into parts of central Missouri into the mid
morning hours, This activity should not be severe and likely more
isolated in nature if it even makes it into the area. There could
be brief heavy rain with any storms this morning, but it should
be progressive and weakening as it moves into the area so not
expecting an additional flooding risk. Much of the area will
likely remain dry this morning and its also possible the line
lifts just north of the area.

After any morning rain moves out of the area, skies should clear
leaving a warm day across the area. Highs will warm into the
middle to upper 80s as heat index values warm to around the 90
degree mark. Gusty southerly winds will increase this morning
into early this afternoon. Gusts up to around 35 mph can be
expected at times, especially along and west of Highway 65. Mild
conditions will occur again tonight as lows only drop to the upper
60s to the lower 70s.

.LONG TERM...(Tuesday through Sunday)
Issued at 333 AM CDT Mon May 27 2019

An upper level low over the southwestern U.S. will move to the
east today and into the Plains on Tuesday. The low will then lift
north remaining over the Plains into Wednesday. Surface low
pressure will move east across the central Plains on Tuesday. This
will help to keep gusty southerly winds across the area on
Tuesday.

A moist and unstable air mass will develop across the region on
Tuesday as deep layer shear increases with the approach of the
upper level low. A cold front will move into central Kansas where
storms should develop late Tuesday afternoon into the evening
hours. The storms and front will then move east Tuesday evening
and overnight. Storm flow should allow storms to be able to move
off the front and be supercells in nature. There should be enough
convection that develops to end up having these discrete cells
grow into a line or line segments and sweep off to the east across
the region Tuesday night. All modes of severe weather will occur
with the supercells, though the primary risk will be large hail
and damaging winds with an isolated tornado risk. The question is
just how far east will the discrete storms be able to make it
before growing into a line. There is the potential they move into
southeast Kansas and west central Missouri Tuesday evening before
transitioning to the line. Once the line develops the main risk
will be damaging winds, though low level shear will still support
an isolated brief spin up tornado risk within the line as it
spreads across the Missouri Ozarks Tuesday night.

The upper level low will remain across the central/northern
Plains on Wednesday sending lift across the region into Wednesday
night. This will result in additional showers and storms tracking
across the region. This will lead to the risk for additional
heavy rain and flooding across the area. This will likely be more
a band of heavy rainfall and will need to zero in on the specifics
as we get closer to the event.

Slightly cooler conditions will occur on Thursday as highs warm
into the 70s and lows drop into the 50s. Highs will then return to
the 80s by the weekend. Another disturbance will then track
through the area this weekend and could bring additional scattered
shower and storm chances to the region.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 500 AM CDT Mon May 27 2019

A line of showers and storms are currently moving northeast
across southeastern Kansas early this morning. This activity may
affect portions of east central Kansas and west central Missouri
early this morning, but should remain west and north of the TAF
sites. Additional showers and storms are currently located across
north central Oklahoma/south central Kansas early this morning.
This activity again will track northeast and may push into the far
western portions of the area this morning. This activity should
be weakening as it moves towards the area and may dissipate
before making it into the area. Confidence is low that a TAF site
will be effected at the current time.

Otherwise, VFR conditions are expected today and tonight.
Southerly winds will pickup and becoming gusty this morning into
the early evening hours.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Wise
LONG TERM...Wise
AVIATION...Wise
Hazardous weather outlook, May 27, 2:58 AM CDT, 4 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
258 AM CDT Mon May 27 2019

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-280800-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
258 AM CDT Mon May 27 2019

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited thunderstorm wind damage risk.
  Elevated lightning risk.
  Limited non thunderstorm wind risk.

DISCUSSION...

A line of strong to severe storms producing 60 mph winds will
continue to move east and northeast into southeast Kansas by 4 to
5 am. While the line is expected to gradually weaken, damaging
winds will still be possible. This line is expected to weaken as
it moves farther east into southwest Missouri. Brief heavy
rainfall will also be possible.

Gusty non-thunderstorm winds can also be expected today over
southeast Kansas and southwest Missouri with gusts of 30 to 35 mph
possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Gusty south winds will occur again Tuesday into Wednesday mainly
across southeastern Kansas and western Missouri. Gusts over 30 mph
will be possible at times.

Showers and thunderstorms will develop Tuesday afternoon into
Tuesday night, including chances for severe storms. All modes of
severe weather will be possible along with heavy rainfall. Storms
will also be possible Wednesday and Wednesday night with the
potential for heavy rainfall and flooding.

Additional chances for storms will return late Friday night and
into next weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed in the next three hours for
southeast Kansas.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

DSA

Nearby

Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.